Testosterone replacement therapy is associated with an increased risk of urolithiasis
Purpose: To determine whether TRT in men with hypogonadism is associated with an increased risk of urolithiasis.
Methods: We conducted a population-based matched cohort study utilizing data sourced from the Military Health System Data Repository (a large military-based database that includes beneficiaries of the TRICARE program). This included men aged 40-64 years with no prior history of urolithiasis who received continuous TRT for a diagnosis of hypogonadism between 2006 and 2014. Eligible individuals were matched using both demographics and comorbidities to TRICARE enrollees who did not receive TRT. The primary outcome was 2-year absolute risk of a stone-related event, comparing men on TRT to non-TRT controls.
Results: There were 26,586 pairs in our cohort. Four hundred and eighty-two stone-related events were observed at 2 years in the non-TRT group versus 659 in the TRT group. Log-rank comparisons showed this to be a statistically significant difference in events between the two groups (p < 0.0001). This difference was observed for topical (p < 0.0001) and injection (p = 0.004) therapy-type subgroups, though not for pellet (p = 0.27). There was no significant difference in stone episodes based on secondary polycythemia diagnosis, which was used as an indirect indicator of higher on-treatment testosterone levels (p = 0.14).
Conclusion: We observed an increase in 2-year absolute risk of stone events among those on TRT compared to those who did not undergo this hormonal therapy. These findings merit further investigation into the pathophysiologic basis of our observation and consideration by clinicians when determining the risks and benefits of placing patients on TRT.
World Journal of Urology
McClintock, T. R.,
Valovska, M. I.,
Kwon, N. K.,
Cole, A. P.,
Kathrins, M. N.,
Haleblian, G. E.,
Haider, A. H.
(2019). Testosterone replacement therapy is associated with an increased risk of urolithiasis. World Journal of Urology, 37(12), 2737-2746.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_surg_gen/175